Nebraska, 2015Flash Flooding in Nebraska, August 11, 2015
August 11, 2015 · NWS CYS · 2 events in 2 counties and zones
Slow moving thunderstorms over Kimball and Cheyenne counties produced torrential rainfall that resulted in flash flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Slow moving thunderstorms over Kimball and Cheyenne counties produced torrential rainfall that resulted in flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Aug 10, 11:10 PM MST, 2 hours 50 minutes earlier.
Area forecast discussion, Aug 10, 11:10 PM MST, 2 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
1210 AM MDT TUE AUG 11 2015
.UPDATE...
ISSUED AT 1157 PM MDT MON AUG 10 2015
SIGNIFICANT FLASH FLOODING REMAINS A MAJOR CONCERN EARLY THIS AM
FOR THE I80 CORRIDOR BETWEEN KIMBALL AND SIDNEY. THUNDERSTORMS W/
VERY HEAVY RAINFALL HAVE LOCKED ONTO THE CHEYENNE RIDGE OVER THE
LAST SEVERAL HOURS...REMAINING NEARLY STATIONARY. DUAL-POL RADAR
ESTIMATES ARE WELL IN EXCESS OF 4 INCHES AND NUMEROUS REPORTS OF
SUBMERGED VEHICLES WERE RECEIVED FROM KIMBALL AFTER 11 PM. NEAR
TERM CONCERNS REVOLVE AROUND DOWNSTREAM AREAS ALONG LODGEPOLE
CREEK TOWARD SIDNEY. WILL NEED TO MONITOR VERY CLOSELY AS THE
LOW-LEVEL MOISTURE FEED SHOULD CONTINUE TO SUPPORT CONVECTIVE
MAINTENANCE FOR AT LEAST THE NEXT HOUR OR TWO. HAVE UPDATED THE
GRIDS TO INCLUDE MENTION OF HEAVY STORMS AND ADDITIONAL RAINFALL
IN EXCESS OF ONE INCH.
UPDATE ISSUED AT 938 PM MDT MON AUG 10 2015
GRIDDED FORECASTS UPDATED TO ADJUST POPS THE REST OF THIS EVENING
FOR SHOWERS AND THUNDERSTORMS OVER KIMBALL COUNTY NEBRASKA AND
A FEW SHOWERS OVER WESTERN NEBRASKA. EXPECT THESE SHOWERS TO BE
OVER BY MIDNIGHT. LATEST 00Z NAM AND HRRR INDICATING LOW CLOUDS
AND FOG ALONG THE SOUTHERN LARAMIE RANGE FROM CHEYENNE TO PINE
BLUFFS AND OVER THE SUMMIT LATER TONIGHT. /SAR
&&
.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY)
ISSUED AT 242 PM MDT MON AUG 10 2015
WE ARE STARTING TO SEE A FEW BUILDUPS ACROSS THE SOUTHERN LARAMIE
RANGE IN WYOMING AS WELL AS IN A ZONE OF DIFFERENTIAL HEATING ON
THE NORTH SIDE OF THE NORTH PLATTE RIVER VALLEY ACROSS THE
NEBRASKA PANHANDLE NORTH OF SCOTTSBLUFF. DONT THINK MOST STORMS
WILL GET OVERLY ROWDY THIS AFTERNOON AND EVENING...ALTHOUGH WITH
SBCAPES RUNNING IN THE 1200-1600 J/KG RANGE OVER THE PANHANDLE WE
COULD SEE A FEW STRONGER UPDRAFTS TO SUPPORT ISOLATED
STRONG/BRIEFLY MARGINALLY SEVERE STORMS...ALTHOUGH TYPICAL OF
AUGUST MIDLEVELS ARE FAIRLY WARM. MOST OF THE CONVECTION IS
EXPECTED TO FIRE ALONG AND JUST EAST OF THE LARAMIE RANGE THIS
AFTERNOON WITH ISOLATED STORMS EXPECTED THROUGH MID EVENING OVER
THE PANHANDLE.
RATHER AMPLIFIED UPPER RIDGE EXTENDS NORTH ACROSS THE CENTRAL AND
NORTHERN ROCKIES WITH OUR FORECAST AREA SEEING A GRADUAL INCREASE
IN MIDLEVEL MOISTURE FROM THE SOUTHWEST THROUGH MID WEEK. WILL SEE
SCATTERED STORMS TOMORROW AFTERNOON FIRE OVER THE SIERRA MADRE,
SNOWY AND SOUTHERN LARAMIE RANGE WITH ISOLATED STORMS EAST ONTO
THE PLAINS. BOTH THE GFS AND THE NAM SUPPORT THE NOTION OF A
SHORTWAVE RIDING NORTHEAST ACROSS OUR AREA WEDNESDAY AND THAT WILL
SUPPORT AN INCREASE IN POPS FOR WEDNESDAY AFTERNOON...ESPECIALLY
OUT WEST ALONG AND WEST OF THE LARAMIE RANGE WITH ISOLATED POPS
FARTHER EAST.
.LONG TERM...(WEDNESDAY NIGHT THROUGH MONDAY)
ISSUED AT 242 PM MDT MON AUG 10 2015
FAIRLY STAGNANT PATTERN EXPECTED ACROSS THE CWA WEDS NIGHT INTO
SATURDAY WITH A LARGE UPPER RIDGE HOLDING ACROSS THE REGION ATOP
AN UPPER HIGH THAT WILL DRIFT SLOWLY WESTWARD ACROSS THE SOUTHERN
ROCKY MTNS. TEMPS QUITE WARM THURSDAY THROUGH SATURDAY UNDER A MID
LEVEL THERMAL RIDGE WITH 700MB TEMPS WARMING TO ABOUT 14-16C. THIS
WILL ALLOW TEMPS TO WARM INTO THE 90S OVER LOWER ELEVATIONS. WEAK
IMPULSES WILL DRIFT THROUGH THE UPPER RIDGE AND ACROSS THE REGION
AND SHOULD SET OFF ISOLATED CONVECTION FROM TIME TO TIME.
INDIVIDUAL WAVES HARD TO TIME SO TAILORED POPS TO FIT WHAT SEEMED
TO BE THE BETTER CHANCES.
SOME CHANGES MAY ARRIVE IN THE SUNDAY/MONDAY TIME PERIOD AS AN
UPPER SHORTWAVE MOVES ACROSS SRN CANADA. THIS SHOULD PUSH A COOL
FRONT ACROSS THE CWA EARLY SUNDAY BEFORE WASHING BACK OUT EAST
MONDAY. PCPN CHANCE STILL NOT TOO IMPRESSIVE HOWEVER.
&&
.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z TUESDAY EVENING)
ISSUED AT 439 PM MDT MON AUG 10 2015
THERE IS THE POSSIBILITY OF LOWER FLIGHT CONDITIONS FOR SOME
AIRPORTS IN THE SOUTHERN PANHANDLE AND HERE AT CHEYENNE. LATEST
ALTERNATIVE HRRR AND SREF GUIDANCE IS SHOWING KSNY...KCYS AND
POSSIBLY KBFF GOING DOWN IN FOG AND STRATUS AFTER 09Z OR SO
TUESDAY MORNING. WILL TRY TO NARROW DOWN TIMING AND AIRPORTS ON
THE 06Z TAFS. BEST CHANCES LOOK TO BE HERE AT KCYS OVERNIGHT.
SOUTHEAST UPSLOPING WINDS TO CONTINUE THROUGH LATE MORNING TUESDAY
BEFORE TURNING MORE WESTERLY.
&&
.FIRE WEATHER...
ISSUED AT 242 PM MDT MON AUG 10 2015
STILL EXPECTING NO MAJOR FIRE WEATHER CONCERNS THROUGH AT LEAST
WEDNESDAY WITH WIND GUSTS (AWAY FROM THUNDERSTORMS) EXPECTED TO
REMAIN BELOW 25 MPH AND HUMIDITIES AT OR ABOVE 20 PERCENT FOR MOST
LOCATIONS. WE WILL SEE ISOLATED TO SCATTERED THUNDERSTORMS THROUGH
MID WEEK IN THE AFTERNOON AND EARLY EVENING HOURS...WITH THE MAIN
THREATS FROM THESE BEING CLOUD TO GROUND LIGHTNING AND
GUSTY/ERRATIC WINDS.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.
&&
UPDATE...CLH
SHORT TERM...JG
LONG TERM...RE
AVIATION...GCC
FIRE WEATHER...JG
Hazardous weather outlook, Aug 10, 8:50 PM MST, 5 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
950 PM MDT MON AUG 10 2015
WYZ101>119-111045-
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
950 PM MDT MON AUG 10 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING.
.DAY ONE...TONIGHT
AREAS OF FOG WILL DEVELOP LATER TONIGHT FROM THE SUMMIT OF
INTERSTATE 80 ACROSS CHEYENNE AND LARAMIE COUNTY.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THERE WILL BE A CHANCE OF SHOWERS AND THUNDERSTORMS EACH DAY
ACROSS MOST OF SOUTHEAST WYOMING THROUGH THE WEEK AND INTO NEXT
WEEKEND. THUNDERSTORMS WILL BE MORE LIKELY FROM LATE IN THE
AFTERNOON THROUGH MID EVENING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.
NEZ002-003-019>021-054-055-095-096-111045-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-
950 PM MDT MON AUG 10 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN
NEBRASKA.
.DAY ONE...TONIGHT
ISOLATED THUNDERSTORMS...SOME WITH HEAVY RAIN...WILL MOVE ACROSS
WESTERN NEBRASKA AND WILL LIKELY DISSIPATE BY MIDNIGHT.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THERE WILL BE A CHANCE OF SHOWERS AND THUNDERSTORMS EACH DAY
ACROSS WESTERN NEBRASKA THROUGH THE WEEK AND INTO NEXT WEEKEND.
THUNDERSTORMS WILL BE MORE LIKELY IN THE EVENING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.
In the hours before
Special weather statement, Aug 10, 8:02 PM MST, 5 hours 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
902 PM MDT MON AUG 10 2015
NEZ054-110345-
KIMBALL NE-
902 PM MDT MON AUG 10 2015
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL KIMBALL COUNTY UNTIL 945
PM MDT...
AT 902 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
OLIVER RESERVOIR...OR 7 MILES WEST OF KIMBALL. THIS STORM WAS NEARLY
STATIONARY.
HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
OLIVER RESERVOIR AND OLIVER CAMPGROUND.
LAT...LON 4128 10387 4131 10378 4123 10370 4119 10384
TIME...MOT...LOC 0302Z 160DEG 4KT 4126 10380
RUBIN
Special weather statement, Aug 10, 8:04 PM MST, 5 hours 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
904 PM MDT MON AUG 10 2015
NEZ054-110345-
KIMBALL NE-
904 PM MDT MON AUG 10 2015
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN KIMBALL COUNTY UNTIL
945 PM MDT...
AT 904 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
KIMBALL...MOVING SOUTHEAST AT 10 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
KIMBALL AND DIX.
THIS INCLUDES INTERSTATE 80 IN NEBRASKA BETWEEN MILE MARKERS 22 AND
33.
LAT...LON 4124 10366 4132 10353 4124 10339 4110 10359
TIME...MOT...LOC 0304Z 317DEG 7KT 4124 10358
RUBIN
Local storm report, Aug 10, 8:55 PM MST, 5 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
955 PM MDT MON AUG 10 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0954 PM FLASH FLOOD KIMBALL 41.23N 103.66W
08/10/2015 KIMBALL NE LAW ENFORCEMENT
MANY STREETS IN KIMBALL UNDER WATER.
&&
GCLAYCOMSpecial weather statement, Aug 10, 9:42 PM MST, 4 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
1042 PM MDT MON AUG 10 2015
NEZ054-055-110530-
CHEYENNE NE-KIMBALL NE-
1042 PM MDT MON AUG 10 2015
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN KIMBALL AND WESTERN
CHEYENNE COUNTIES UNTIL 1130 PM MDT...
AT 1041 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR KIMBALL AIRPORT...OR NEAR KIMBALL...MOVING SOUTHEAST AT 5 MPH.
NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
KIMBALL AND KIMBALL AIRPORT.
THIS INCLUDES INTERSTATE 80 IN NEBRASKA BETWEEN MILE MARKERS 13 AND
30.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 4113 10381 4117 10383 4118 10383 4131 10362
4132 10359 4112 10337 4110 10336 4100 10353
4100 10371
TIME...MOT...LOC 0441Z 321DEG 5KT 4115 10363
TJTFlash Flood, Cheyenne
- When
- August 11, 2:00 AM MST to 6:00 AM MST
- Where
- Cheyenne County, 3.32 mi SW of Huntsman to 1.04 mi NNE of Potter
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 41.190, -103.020
Three to five inches of rain in two hours produced flash flooding along Lodgepole Creek and US Highway 30 from east of Potter through Brownson to just west of Sidney. Extensive lowland flooding was reported north and south of Interstate 80.
Flash Flood, Kimball
- When
- August 11, 5:15 AM MST to 6:30 AM MST
- Where
- Kimball County, 2.53 mi NE of Kimball to 2.32 mi SE of Kimball
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 41.258, -103.628
Five to eight inches of rain overnight over east central Kimball County produced flash flooding. County Road 45 near US Highway 30 was washed out. County Road 55 near US Highway 30 and railroad was washed out. Extensive lowland flooding was reported along the Lodgepole Creek drainage basin as well as areas surrounding Interstate 80 from three miles east of Kimball to two miles west of Dix.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, August 11, 20151 death · 1 event
- Damaging Winds in Arizona, August 11, 2015$1.1 million · 65 kt wind · 8 events
- Damaging Wind in Texas, August 11, 2015$500,000 · 87 kt wind · 1 event
- Hail and Damaging Winds in North Carolina, August 11, 2015$100,000 · 50 kt wind · 4 events
- Flash Flooding in New York, August 11, 2015$100,000 · 3 events
- Flash Flood and Damaging Winds in Arizona, August 11, 2015$73,000 · 54 kt wind · 8 events
- Damaging Winds in North Carolina, August 11, 2015$39,000 · 50 kt wind · 10 events
- Lightning Strike in Georgia, August 11, 2015$38,000 · 1 event
- Damaging Winds in Arizona, August 11, 2015$24,000 · 56 kt wind · 3 events
- Flash Flood and Hail in Texas, August 11, 2015$15,000 · 1 in hail · 12 events
- Damaging Winds in South Carolina, August 11, 2015$22,000 · 55 kt wind · 3 events
- Drought in Texas, August 11 to 31, 201512 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 587220, 587222.